Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 35, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 27, 2018, 10:39 PM EDT for Barbour County, Harrison County, West Virginia. It was in force for 7 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2018, 10:39 PM EDT (02:39 UTC)
- Expired
- Jun 28, 2018, 5:45 AM EDT
- In force
- 7 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barbour County, WV, Harrison County, WV
The radar
The Pittsburgh radar (KPBZ), 155 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 11:55 PM EDT | FLASH FLOOD | 2 Ne Tacy, WV | EMERGENCY MANAGEMENT REPORTED THAT SEVERAL WATER RESCUES ARE ONGOING IN THE NESTERVILLE AREA OF BARBOUR COUNTY ROUTES 92 AND 38 ARE FLOODED IN SEVERAL PLACES. |
| Jun 28, 1:29 AM EDT | FLASH FLOOD | Philippi, WV | BRIDGE CLOSED DUE TO DAMAGE FROM HIGH WATER IN THE FORD RUN AREA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 76 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 2.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 6.1
The text
As transmitted.
149
WGUS51 KRLX 280239
FFWRLX
WVC001-033-280545-
/O.NEW.KRLX.FF.W.0035.180628T0239Z-180628T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1039 PM EDT WED JUN 27 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Central Barbour County in northeastern West Virginia...
Southeastern Harrison County in northern West Virginia...
* Until 145 AM EDT.
* At 1039 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Philippi, Moatsville, Nestorville and Century.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3921 7981 3920 7983 3916 7983 3913 7984
3912 7983 3911 7983 3910 8021 3911 8022
3911 8024 3910 8025 3911 8030 3921 8027
3924 7981
$$
263 follow-up statements
960
WGUS71 KRLX 280442
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1242 AM EDT THU JUN 28 2018
WVC001-033-280545-
/O.CON.KRLX.FF.W.0035.000000T0000Z-180628T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour WV-Harrison WV-
1242 AM EDT THU JUN 28 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
CENTRAL BARBOUR AND SOUTHEASTERN HARRISON COUNTIES...
At 1237 AM EDT, Doppler radar indicated thunderstorms that produced
the heavy rain has moved out of the warned area. Up to three inches
of rain has fallen from those storms. Flash flooding is ongoing.
Emergency management has reported several water rescues in the
Nestorville area of Barbour County and Routes 92 and 38 are flooded
in several places.
Some locations that will experience flooding include...
Philippi, Moatsville, Nestorville and Century.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3921 7981 3920 7983 3916 7983 3913 7984
3912 7983 3911 7983 3910 8021 3911 8022
3911 8024 3910 8025 3911 8030 3921 8027
3924 7981
$$
21848
WGUS51 KRLX 280527
FFWRLX
WVC001-033-280945-
/O.EXT.KRLX.FF.W.0035.000000T0000Z-180628T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
127 AM EDT THU JUN 28 2018
The National Weather Service in Charleston West Virginia has extended
the
* Flash Flood Warning for...
Central Barbour County in northeastern West Virginia...
Southeastern Harrison County in northern West Virginia...
* Until 545 AM EDT.
* At 125 AM EDT, Doppler radar indicated more thunderstorms
producing heavy rain will continue move through the warned area
this morning. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Philippi, Moatsville, Nestorville and Century.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3921 7981 3920 7983 3916 7983 3913 7984
3912 7983 3911 7983 3910 8021 3911 8022
3911 8024 3910 8025 3911 8030 3921 8027
3924 7981
$$
21685
WGUS71 KRLX 280953
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
553 AM EDT THU JUN 28 2018
WVC001-033-280959-
/O.EXP.KRLX.FF.W.0035.000000T0000Z-180628T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour WV-Harrison WV-
553 AM EDT THU JUN 28 2018
...THE FLASH FLOOD WARNING FOR CENTRAL BARBOUR AND SOUTHEASTERN
HARRISON COUNTIES HAS EXPIRED...
The Flash Flood warning has been replaced by an Areal Flood Warning.
Eventhough the rain has moved out of the area, flooding is still
continuing in the warned area due to runoff from previous rains.
LAT...LON 3921 7981 3920 7983 3916 7983 3913 7984
3912 7983 3911 7983 3910 8021 3911 8022
3911 8024 3910 8025 3911 8030 3921 8027
3924 7981
$$
21What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 7:26 PM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 27, 7:26 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Charleston WV 726 PM EDT Wed Jun 27 2018 .SYNOPSIS... A cold front will affect the area tonight. High pressure arrives Thursday. Heat wave Friday through at least Tuesday. && .NEAR TERM /THROUGH THURSDAY/... As of 550 PM Wednesday... Based on latest radar mosaic and model guidance, have made some tweaks to the pops. Looks like there will be a minimum in storms across portions of the southern coalfields for the next few hours. So have low chance to slight chance pops across that location for the next few hours. Pops will then ramp up as the cold front approaches from the northwest. SPC has dropped marginal risk across our entire area. As of 215 PM Wednesday... Warm front looks to be draped across northeast Ohio and northeastern WV as of 18Z. This front will continue to move northeast through the afternoon. Clouds will scatter some in warm sector per say, allowing insolation to destabilized the boundary layer. This will lead to popup shra/tsra for the late afternoon in broad upper level diffluence amid a strengthening low level southwesterly wind profile. With lack of a well defined forcing mechanism, coverage should remain scattered at best. The cold front, currently across northwest OH, will progress toward southeast OH early this evening. This will serve as the main focus for organized convection heading. SPC maintains a marginal risk for severe today, though it appears the greatest threat would be tied closer to the front and upper level s/w trof. Hence, southeast OH would be in line early this evening for an isolated damaging wind threat. While the front will likely stall across southeast OH and extreme northern WV late this evening, it appears the activity from earlier in the evening will progress off the front and deep into the CWA before waning late across southern counties. Expect low stratus to develop late tonight and linger through at least mid morning, before lifting into a healthy cu field for the afternoon. Temperatures were derived from the hires wrf and NBM for lows as well as highs tomorrow. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 320 PM Wednesday... A surface high pressure system and upper level ridge will remain for Thursday night through Saturday night, allowing for heat and humidity to start increasing. With dry air in the low levels on Friday, will lower afternoon dew points a bit. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 320 PM Wednesday... The upper level ridge will remain through the weekend allowing heat and humidity to continue building. Enough moisture may build toward the end of the weekend to allow for a couple of afternoon thunderstorms. The combination of hot temperatures and high humidity could produce heat indices in the lower 100s Saturday and Sunday afternoon. An approaching cold front will then increase precipitation chances for the beginning of the work week. Models differ on the handling of this front, with some pushing it further south than others. Fronts generally have a hard time pushing south of the area this time of year, so think that the models that keep the front over the region are probably handling it better. && .AVIATION /00Z WEDNESDAY THROUGH MONDAY/... As of 726 PM Wednesday... Latest radar mosaic shows a few lines of showers and storms pushing southeast across the region. One line was pushing across portions of southeast Ohio and the northern counties of West Virginia while a second line, which I believe is associated with a weak cold front, was now pushing into southeast Ohio. While VFR conditions across common across most of the area, MVFR/IFR conditions are being experiences in and near the storms. The cold front will push southeast this evening, but likely stall across southeast OH and northern WV. A broken line of shra/tsra along and ahead of the front will continue to move through the area though, likely affecting all terminals. Guidance continues to indicate low stratus will form at most sites overnight, with IFR or worse CIGs developing. Boundary layer winds around 20 kts will likely mitigate dense fog, save for EKN perhaps. Low stratus will slowly lift and scatter into a cu field by mid to later morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and coverage of showers and thunderstorms may vary tonight. Timing of low stratus development may vary during the early morning hours Thursday. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H M H H H H M HTS CONSISTENCY H H H H H H H M H H H M BKW CONSISTENCY H H H H M M H M M H H H EKN CONSISTENCY H H H H M H H H H M M H PKB CONSISTENCY H H H H H H H M M H H M CKB CONSISTENCY H H H H H H H H H H M M AFTER 00Z FRIDAY... IFR in dense fog, mainly in the valleys, possible overnight Thursday night through early Friday morning. Brief IFR possible in thunderstorms Monday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/30 NEAR TERM...JSH/30 SHORT TERM...RPY LONG TERM...RPY AVIATION...30
Hazardous weather outlook, Jun 27, 4:34 AM EDT, 18 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 434 AM EDT Wed Jun 27 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 280845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor- 434 AM EDT Wed Jun 27 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There are marginal risks for excessive rainfall and severe thunderstorms today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A heat wave is in store for the end of the week and beginning of next week. Heat indices may climb close to 100 degrees or higher Saturday through Tuesday afternoons. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-039-040-515>526-280845- Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 434 AM EDT Wed Jun 27 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. There are marginal risks for excessive rainfall and severe thunderstorms today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jun 27, 8:48 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
848 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD SAINT MARYS 39.39N 81.21W
06/27/2018 PLEASANTS WV 911 CALL CENTER
HIGH WATER WASHED OUT RAILROAD TRACKS AND NEARBY ROADS.
&&
EVENT NUMBER RLX1800134
JZLocal storm report, Jun 27, 9:02 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
902 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 1 W ST. MARYS 39.40N 81.21W
06/27/2018 WASHINGTON OH 911 CALL CENTER
HIGH WATER AND FLOODING ISSUES OVER ALMOST ENTIRE AREA
FROM ST MARYS TOWN CENTER TOWARD THE NORTHERN END OF
TOWN.
&&
EVENT NUMBER RLX1800135
JZLocal storm report, Jun 27, 9:06 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
906 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD WICK 39.41N 80.97W
06/27/2018 TYLER WV 911 CALL CENTER
ROADWAY TEMPORARILY IMPASSIBLE DUE TO HIGH WATER AND
DEBRIS.
&&
EVENT NUMBER RLX1800136
JZLocal storm report, Jun 27, 9:16 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
916 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD FRIENDLY 39.52N 81.06W
06/27/2018 TYLER WV 911 CALL CENTER
HIGH WATER AND DEBRIS ON ROADWAY.
&&
EVENT NUMBER RLX1800137
JZLocal storm report, Jun 27, 9:27 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
927 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG ADAMSTON 39.29N 80.36W
06/27/2018 HARRISON WV 911 CALL CENTER
A TREE AND TELEPHONE POLE DOWN ALONG WITH POWER LINES
BLOCKING ROADWAY BETWEEN US ROUTE 19 AND NORTH 50.
&&
EVENT NUMBER RLX1800138
JZLocal storm report, Jun 27, 9:31 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
931 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HEAVY RAIN 1 SW ST. MARYS 39.39N 81.21W
06/27/2018 M2.90 INCH PLEASANTS WV CO-OP OBSERVER
STORM TOTAL RAINFALL FROM 320PM TO 720PM IN THE AMOUNT
OF 2.90 INCHES IN NEWPORT, OHIO CALLED IN BY STORM
SPOTTER.
&&
EVENT NUMBER RLX1800139
JZThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 5:49 AM EDT | Areal Flood Warning | RLX | Barbour, Randolph | 6 hr |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.